Nevada, 2020

Heavy Snow and Winter Weather in Nevada, December 13 to 14, 2020

December 13 to 14, 2020 · NWS REV · 2 events in 2 counties and zones

A progressive upper-level trough with an attendant weak atmospheric river brought breezy southwest winds to the lower valleys of western Nevada with light snowfall along the US 395 corridor to more heavy snow along the eastern side of Lake Tahoe. Travel impacts were mainly from the gusty southwest winds 40 to 56 mph, which occurred within the wind-prone areas of US 395 near Stead and Washoe…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A progressive upper-level trough with an attendant weak atmospheric river brought breezy southwest winds to the lower valleys of western Nevada with light snowfall along the US 395 corridor to more heavy snow along the eastern side of Lake Tahoe. Travel impacts were mainly from the gusty southwest winds 40 to 56 mph, which occurred within the wind-prone areas of US 395 near Stead and Washoe Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 13, 3:18 AM PST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 13, 3:18 AM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
318 AM PST Sun Dec 13 2020

.SYNOPSIS...

A storm moving through today and tonight will bring travel concerns
in the Sierra and northeast California. A light snowfall is a good
bet in portions of western Nevada tonight with potential for some
icy roads Monday morning. Quieter weather returns Monday into
Wednesday before another system affects the region Wednesday night
and Thursday.

&&

.SHORT TERM...

Other than a few hours delay from the previous forecast for
precipitation onset today, not too much change to the forecast
thinking. A fast-moving cold front currently near the far northern
California coast will jam through the Sierra and western Nevada
this afternoon and evening. This will bring a burst of valley rain
(initially) and mountain snow to the region, starting by daybreak
in northeast CA before spreading south and east into the Tahoe,
far western NV, and I-80 corridor in west-central NV between late
morning and early afternoon. Finally, the frontal precipitation
chances increase in Mono and western Mineral counties and to the
Hwy 50 corridor out in the Basin and Range by late afternoon.

As far as snowfall amounts, they remain in the 8-16" range for
the Sierra above ~6500 feet from Tahoe north, and perhaps 6-12"
above 7500 feet in Mono County west of Hwy 395. At lake level
around Tahoe and for Truckee (below 6500 ft), there could be mixed
rain and snow from mid morning to early afternoon before precipitation
rates increase and all snow become likely. That, and the fast-
movement of the frontal precipitation, is expected to knock down
totals into the 2-6" range (a bit higher possible west shores of
Tahoe). See the winter weather statements for more information
including snowfall amounts for northeast CA.

The main trough with colder and more unstable air moves into the
area north of Highway 50 late afternoon and evening Sunday with
snow levels dropping down to most valley floors. For western NV,
a lot will depend on banding of snow as accumulations are possible
but vary in the ensemble guidance. So while we only have up to an
inch or two for the lower elevations in the I-80 and Highway 50
corridors, there is a 1 in 5 chance of areas seeing as much as 2-4
inches. Travel will for sure be impacted across the Sierra into
northeast CA, but there is the possibility of slick and hazardous
roads in western NV as well. Snow is expected to taper before
daybreak Monday but roads may remain slick and hazardous into the
Monday morning commute.

For the bulk of Monday through the remainder of the short term,
ridging builds back overhead for drier conditions. The ridge does
look "dirty" with mid to high-level clouds streaming over the top
of the ridge. Temperatures are expected to remain near or a bit
below average Monday and Tuesday with clouds and valley inversions
likely as high pressure settles into the Great Basin. Lower valley
areas with appreciable snow cover may wind up a bit colder than
currently forecast. -Snyder

.LONG TERM...Wednesday and beyond...

Confidence continues to increase in another solid storm for
Wednesday night into Thursday. Ensembles are much more bullish with
the storm. The operational GFS continues to be at the stronger and
wetter extreme but even the EC ensemble overall is getting wetter
with most members 1-2 inches at the Sierra Crest, similar to the
GEFS. The front and jet position are also favorable for spillover,
similar to the storm that will hit today. Overall, going more in
line with that idea so spillover up to 1/2" in western Nevada is
possible. However, there remains the possibility of it being more
potent with a post-frontal secondary wave showing up in the
operational GFS. While most ensemble members do not show this
secondary wave in the cold air, it is still possible just at a
lower probability of 15-20% based off ensemble clusters.

Snow levels look to start out 5-6000 feet with the storm, with a 20%
chance up to 7000 feet possibly keeping it rain at Lake Tahoe
level. Snow levels will drop to the valley floors during the day
Thursday. Winds will be gusty but, with the peak winds aloft
occurring overnight along with the solid moisture plume, they
should remain somewhat mitigated for most valley and foothill
locations; still, ridges could gust over 100+ mph. Travel impacts
from snow, and to a lesser extent wind, are anticipated once again
during this time frame.

We get a break Friday into Saturday before another storm possibly
hits Sunday into Monday. Right now atmospheric river (AR) tools show
a moderate AR likely but directed toward the mouth of the Columbia
River. That said, it does show increasing water vapor transport
this far south. Overall, the trend has been farther south the last
24 hours with this AR so it will need to be monitored. For now, we
aren't expecting anything big but if this AR is directed toward
the Sierra (perhaps a 10% chance right now) it could be a significant
storm. After that, it does look like we will have a bit longer of
a break with moderate ridging through Christmas Day. X

&&

.AVIATION...

IFR conditions in the Sierra today with areas of MVFR at times in
western Nevada overall. Wind shear is also likely from 15-03Z today
into this evening with gusty ridge winds, but not mixing down quite
as much into the valleys. A rain/snow mix to start at the Sierra
terminals before changing to snow this afternoon, but mostly rain
for the valley terminals. It will change to snow there this evening,
but any runway accumulations are less likely. Details for the
terminals:

KTRK/KTVL: MVFR starting 18Z then IFR by 21Z as precip changes to
all snow and continuing through 05Z, then more consistently MVFR.
Peak SW wind gusts to 30 kts, but LLWS as mentioned above. Runway
accumulation of 3-6inches likely this afternoon and evening.
Becoming VFR after 09-12Z tonight.

KRNO/KCXP/KMEV: Periods of MVFR from 19Z through 01Z in RA. Changing
to -SN around this time, but precip will be more showery with
occasional MVFR through 05Z. There is a 20% chance of a second band
coming through 02-05Z which could drop up to 2 inches of snow on
runways. Peak wind gusts to 35 kts here from SW 17-22Z.

KMMH: VFR through 23Z then IFR to MVFR in -SNRA through 06Z. Periods
of MVFR then in -SHSN through 12Z. Wind gusts from the SW to 40 kts,
peaking 18-00Z with LLWS also.

After this storm, Monday through Wednesday are quieter with VFR
conditions and overall light winds from the north. Some FZFG near
KTRK likely each morning. The next storm arrives Wednesday night
into Thursday with similar impacts to the current storm likely. X

.FIRE WEATHER...

Winds will increase today, but much of it will be with higher RH
north of Highway 50. It will also only be a short period of time of
winds before precip commences as the cold front nears. The biggest
fire weather wind threat will be over southern Mono County south of
Bridgeport which will have lower RH (20-30%) and gustier winds of 40-
50 mph for a 3-6 hours period before the front nears around 4-6 PM.
RH will increase significantly at that point with some rain and snow.

At this time, it appears much of the area will see a significant
wetting rain from this event. The exception looks to be the lower
elevations of southern Mono and Mineral Counties which will only
see spotty wetting rains. X

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 10 AM this morning to 4 AM PST
     Monday NVZ002.

CA...Winter Weather Advisory from 10 AM this morning to 4 AM PST
     Monday CAZ071.

     Winter Weather Advisory from 10 AM this morning to 4 AM PST
     Monday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Dec 13, 6:01 AM PST, 59 minutes before
Special Weather Statement
National Weather Service RENO NV
601 AM PST Sun Dec 13 2020

CAZ070-073-NVZ001-003>005-140000-
Surprise Valley California-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne,
Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
601 AM PST Sun Dec 13 2020

...NEXT WINTER SYSTEM ARRIVES TODAY: MORE SIERRA TRAVEL IMPACTS
EXPECTED, RAIN CHANGING TO SNOW THIS EVENING ON VALLEY FLOORS...

RAIN/SNOW: Initial wave of moisture arrives over the Sierra this
morning with rain and snow spilling into western Nevada by mid to
late morning. Snow levels will start off near valley floors but
will be rising to between 5000 and 6500 feet during the afternoon.

The main window to see snow impacts in the valleys will begin
this evening as snow levels quickly drop to most valley floors
behind a cold front. An inch or two of snowfall is possible for
the lower elevations in the I-80 and Highway 50 corridors with
about a 20% chance of seeing 2 to 4 inches for the North Valleys
of Reno, Virginia City, and foothill areas. Up to 3 inches will
be possible along Highway 395 communities through Mono County,
with 3 to 8 inches in Mammoth Lakes.

Snow is expected to taper quickly before daybreak Monday, but
roads may remain slick and hazardous with potentially longer
commute times on Monday morning.

A Winter Weather Advisory remains in effect across the east side
of the northern Sierra and northeast California through Monday
morning. Travel impacts with chain or snow tire restrictions are
likely with hazardous road conditions potentially continuing to
impact the Monday morning commute. See the winter statements for
more information in those areas.

WIND: This system will provide another round of gusty winds this
afternoon with Sierra ridgetop winds increasing through the day
with gusts between 70 and 100 mph by early afternoon. Although
not a big wind producer, wind gusts will generally be in the 30-40
mph range. Wind prone areas along Highway 395 through the North
Valleys, Washoe Valley, Carson Valley, and Mono County could see
localized higher gusts to around 50 mph.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Greater Reno/Carson City/Minden Area

When
December 13, 7:00 AM PST to December 14, 7:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Public
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Light snowfall reports of trace to 1 inch above the valley floor of western Reno and near Stead, with a trace to a half-inch for areas near Virginia City and western Carson City.

Heavy Snow, Greater Lake Tahoe Area

When
December 13, 8:00 AM PST to December 14, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Generally, 11 to 14 inches of snow fell above 7000 feet along the east side of the Lake Tahoe basin and Carson Range. Higher liquid water contents were seen at SNOTELs around the area due to higher snow levels and rain at the beginning of the event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939599, 939601.